My daughter (17) has recently (1 year) become depressed, drug useage, rebellious, flunking school, etc. She was a great student until 1 year ago and a normal, healthy child. After a short stint in the adolescent psychiatric ward due to ongoing strange behavior (bulemia, depression, substance abuse from alcohol/adderall/ecstacy/marijuana), she was sent home and put on Prozac 10 mg for depression. However, she told me that the Clinic had told her she had a thyroid condition, that I was never told about by the doctors that saw her. She is always tired (all day), has a red rash under her tongue, depressed, always cold (sometimes hot), her neck feels stiff and her stomach usually hurts her. I called the clinic and asked for the results to be faxed to her physician. TSH 15.170, Free T4 0.8, Free T3 3.4. The other things in bold on her test were MCHC 30.8 (L), Lymph% 17.9 (L), Mono% 7.1 (H), BUN 22 (H), Protein, Urine Trace!, Clarity Cloudy!. Her regular Physician told us to see an Endocrinologist and put her on IC Levothroxine 25mcg tab myl 1 a day until we can get an appointment, while continuing her Prozac. I am finding it difficult in Cleveland Ohio to get into an Endocrinologist and some are booked out 6 months!!! I am afraid to let her continue the Prozac, and feel a lot of her depression may be from the Hypothyroidism? Should I give her the Levothroxine now, before she is seen by an Endocrinologist? Help!!!!!
Can her regular doctor get her a quickier referral to an endocrinologist? I would start with getting her an appointment with her regualr doctor to re check the blood work. Those lab results don't look good. Get her into her primary to begin with, he may put her on medication for the thyroid issue right off the bat until she can get into see an endo. And yes, thyroid problems can cause depression, and at her age she may not have known how to deal with it from a clinical point of view. She probably did not know why she felt the way she did.
Thanks for this post. It can be challenging dealing with troubled teens. A lot of the problems you mentioned should not be taken lightly. Depression is a serious illness that affects adolescents just like it does adults. I’ve found Silver Hill Hospital’s website to be a useful source of information about treatments for Adolescent depression. They provide hope for people who may not have been getting the right care.
The thing is, that hypothyroidism can cause depression-type symptoms. And if possible it is best to stay off of the anti depressants until the thyroid is brought under control. Then hopefully the depression won't be an issue and she won't have to go through the stress of withdrawal from the antidepressant. That in itself is no small feat, I am here to tell you.
I know you are concerned for you daughter, and as said above, I would get her into her primary doc and recheck the levels and let him start her on treatment. Most of us here can attest that the Endo's aren't all that anyway. Most tend to deal more with diabetics.
I would also recommend you read up on armour thyroid or nature-throid for treatment as opposed to synthroid.
You have my prayers as this is a terrible disease, if not treated properly and in time. But if its your child, well, thats another thing all together.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.